Medication Monitor



SORT BY:      Most Recent      Most Viewed     
List-View      Table-View
Generic Name (Trade Name—Company)
Notes
  • December 19, 2012

    FDA released a safety communication today announcing that it has received reports of serious skin reactions, some fatal, in patients taking telaprevir in combination with peginterferon alfa and ribavirin. The agency noted that some patients died when they continued to receive telaprevir combination treatment after developing a worsening or progressive rash and systemic symptoms.

    The alert is a result of reports received to FDA’s Adverse Event Reporting System database of serious skin reactions, including 92 cases of drug reaction with eosinophilia and systemic symptoms (DRESS) and 20 cases of Stevens–Johnson syndrome (SJS) in patients taking telaprevir combination treatment. These reports were received from May 23, 2011, through June 19, 2012. The agency noted that it also received reports of two cases of toxic epidermal necrolysis (TEN) from Japan. FDA reported that two of these patients with serious skin reactions died.

    All patients who receive telaprevir and develop serious skin reactions should receive urgent medical care, FDA advised, and telaprevir combination treatment including peginterferon alfa and ribavirin should be immediately discontinued. In addition, the patient's health professional should consider stopping any other medications that may be associated with serious skin reactions.

    FDA has added a boxed warning to the telaprevir label describing this serious adverse event and providing recommendations for managing patients who experience it. Patients receiving telaprevir should be educated to call their health care provider immediately if they develop any of the following signs or symptoms: rash with or without itching; severe rash with raised bumps, blisters, or ulcerations; rash that does not improve after 2 or 3 days; rash that gets progressively worse; fever; nausea; diarrhea; mouth sores or ulcers; swelling of the face; or red or inflamed eyes.

  • April 26, 2012

    FDA announced that American Regent will conduct a voluntary recall of one lot of epinephrine injection 1:1000 1-mL ampules (lot 1395, expiration date July 2012) because of discoloration and small visible particles found in some ampules of this lot. The recall applies to the retail and hospital levels; no other lot or sizes of epinephrine injection are subject to this recall. The product was distributed to wholesalers and distributors nationwide.

    Hospitals, retail pharmacies, clinics, physician offices, and other health care facilities and providers should not use the affected epinephrine lot for patient care and should immediately quarantine any product for return. American Regent will notify its distributors and consumers by e-mail, fax, and/or overnight courier and arrange for return of all recalled product. Consumers, distributors, and retailers that have the product should stop use immediately.

  • October 10, 2014

    FDA is advising consumers not to purchase or use Sit and Slim II, a product promoted and sold for weight loss on various websites and possibly in some retail stores.

    FDA laboratory analysis confirmed that Sit and Slim II contains sibutramine, a controlled substance that was removed from the market in October 2010 for safety reasons. The product poses a threat to patients because sibutramine is known to substantially increase blood pressure and/or pulse rate in some patients and may present a significant risk for patients with a history of coronary artery disease, congestive heart failure, arrhythmias, or stroke. These products may also interact, in life-threatening ways, with other medications a patient may be taking.

    Laboratory analysis also confirmed that Sit and Slim contains phenolphthalein, a chemical that is not an active ingredient in any approved drug in the United States. Studies have indicated that it presents a cancer-causing risk.

  • March 21, 2014

    Terra-Medica is voluntarily recalling 56 lots of Pleo-FORT, Pleo-QUENT, Pleo-NOT, Pleo-STOLO, Pleo-NOTA-QUENT, and Pleo-EX homeopathic drug products in liquid, tablet, capsule, ointment, and suppository forms to the consumer level. FDA has determined that these products may contain penicillin or derivatives of penicillin, which may have been produced during the fermentation process.

    In patients who are allergic to beta-lactam antibiotics, even at low levels, exposure to penicillin can result in a range of allergic reactions, from mild rashes to severe and life-threatening anaphylactic reactions. See the news release for a complete listing of products affected by this recall.

    The products have a label stating “Distributed by SANUM USA Corp” and were distributed nationwide through health care practitioners, who may have sold the products through websites.

    Terra-Medica is notifying its customers by letter and e-mail and is arranging for return of all recalled products. For more information, call 888-415-0535 (ext. 1), Monday through Friday, 8:00 pm to 5:00 pm, Pacific Time Zone.

  • June 27, 2013

    Medtronic’s SynchroMed infusion pumps have been linked to four flaws that have led to 14 patient deaths since 1996, spurring FDA to place its most serious level of recall on the implantable system.

    In a statement Wednesday, Medtronic announced that earlier this month, it sent notifications to customers about the flaws that may interfere with the safe and reliable delivery of medications using the system. Medtronic spokesperson Donna Marquard said that 11 of the 14 deaths were related to the “inadvertent injection of a drug into the patient’s subcutaneous tissue, rather than into the pump,” two deaths were attributed to “a blockage,” and one, to an electrical shortage.

    Medtronic's intrathecal drug delivery systems are used to treat chronic, intractable pain and severe spasticity of cerebral or spinal origin. These notifications do not involve Medtronic external insulin pumps for diabetes.

    Patients and caregivers should be aware of the signs and symptoms associated with intrathecal drug therapy complications and contact their physicians immediately if they hear a device alarm or experience symptoms of a drug overdose or underdose. Patients with questions should contact their physicians.

Pages